Ask the Vets Pets
A weekly column about pet health care Home
Pet Care Information Especially for Editors About Us Search
DOGS
CATS
OTHER PETS
IMPORTANT INFO
PET OF THE MONTH
LINKS
 
CONTACT US
D2007-42

Dear Daisy Dog

Jack, our 2-year-old Jack Russell terrier, has epilepsy and takes potassium bromide to reduce the frequency and severity of his seizures.

I read on the Internet that heartworm medication can cause seizures, so I discontinued that. I also read that honey can prevent seizures, so I give him some honey.

Do you approve of what I’m doing?

Daisy Responds

Potassium bromide is a good choice for seizure control, but your other measures are unnecessary and potentially unsafe.

Heartworm preventive very rarely causes seizures at the recommended dose. Overdoses of ivermectin, the active ingredient in some monthly products, may trigger seizures in collies and related sheep-herding breeds.

But it’s unlikely Jack’s monthly heartworm medication plays any role in his seizures. Moreover, the medicine prevents heartworms and intestinal parasites that can infect humans, so I take mine every month and I recommend Jack do the same.

If you remain concerned, ask your veterinarian to prescribe a different monthly heartworm medication.

Honey would be helpful only if Jack’s seizures resulted from low blood sugar, but your veterinarian undoubtedly ruled out hypoglycemia through blood work. So you can discontinue the honey.

If you feel the potassium bromide alone doesn’t adequately control Jack’s seizures, talk with your veterinarian about the possibility of a liver shunt, if that hasn’t already been ruled out. If it has, ask about adding phenobarbital to Jack’s regimen.

back to index

  Contact Us